Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

What is the reason for vomiting yellow liquid with overnight stomach ache ?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2447 Questions
I vomited yellow liquid last night and had a stomacache all night. There is nothing I ate that could have caused it. I had a healthy fresh meal last night and fresh breakfast in the morning. I spent my day playing beach volleyball, swimming in the ocean and relaxing after. My digestive system is normally very healthy and I rarely have stomach problems. It happened to me in the past to vomit liquid, but only after a few normal (food) vomitting sesions. Never liquid first. What could it be? Should I worry?
I was recently diagnosed with HPV. Might this be related?
Posted Sun, 6 May 2012 in Digestion and Bowels
Answered by Dr. Sumit Bhatti 7 hours later
Dear Jankowska,

Thanks for your query.

1. The most common cause for this is bile reflux, mostly with acid reflux, especially since you are confident that you did not eat anything that may have caused it.

2. May I know the taste in your mouth after vomiting? Was it bitter? Was there any change in voice?

3. If this is a one off incident, you need not be worried. This may, however, represent a mild gastroenteritis, since you have stomach ache. Hence, see a gastroenterologist or a local physician who may prescribe appropriate medication such as anti-reflux, anti-spasmodic and antacids among others to control the symptoms till you recover. An abdominal ultrasound (USG) may be done.

4. HPV is not related. However, you should re-consider the continued use of the EVRA patch in the light of your recent diagnosis of HPV.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.
Above answer was peer-reviewed by
Follow-up: What is the reason for vomiting yellow liquid with overnight stomach ache ? 3 hours later
Thank you for your answer. Very helpful.
It was bitter and it was a bit acidic. It was weird that there was no food as I had a late dinner (already digested?) And there was quite a lot of yellow liquid (700ml perhaps).
It is a one off incident and the stomachache started 30mins before and lasted for another 5 hours roughly. I have been feeling week today, although I had light three meals and no stomach problems any more, which is great.
What is bile reflux caused by? How can I prevent it from happening again?
I was also wondering why EVRA should be reconsidered in case of HPV? Did you mean EVRA in particular or contraception in general?
Thank you for your help XXXXXXX
Answered by Dr. Sumit Bhatti 5 hours later

Thanks for your query.

1. Normal individuals have up to 4-5 episodes of reflux every day. This usually goes unnoticed. Problematic reflux occurs 15-20 times a day. Bile reflux without food means that your stomach emptied normally but the pyloric (distal) end of the stomach remained open for some reason.

2. Normal bile production is up to 800 ml per day. Total gut secretions, including saliva, mucus, gastric acid, digestive enzymes in humans averages 8 to 10 liters, most of which is reabsorbed. Hence the quantity of your regurgitation is not abnormal.

3. HPV expression may be enhanced by high estrogen levels. Hormonal contraception in general has many serious side effects such as thromboembolism and plays havoc with the delicate hormonal balance and rhythm in your body. At the most, it may be used only as a spacing method for a couple of years only. National population control programs all over the world consider the 'general good' in 'public interest' and the complications are lost in 'acceptable' statistics.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor